A retrospective observational study found that the most common cutaneous adverse drug reaction was exanthema which was often associated with antibiotics. These findings were published in Anais Brasileiros de Dermatologia.

Patient records from Hospital São Paulo in Brazil collected from 2013 to 2016 were evaluated for cutaneous drug reaction events. Trends in the frequency, causes, and outcomes were assessed.

Among the 1607 patients who had a dermatology consultation during the study period, 13.6% of all consultations were for cutaneous drug reactions.


Continue Reading

The patients with drug reactions were 50.6% women, median age 49 years.

Interconsultations were requested by the critical care unit (57%), clinical wards (27%), and surgical wards (16%).

When the consultation was requested, patients had been experiencing symptoms for an average of 6 days, ranging from 1 day to 7 weeks. Symptoms were mild (65.7%) or severe (34.2%).

Most patients with mild reactions had exanthema (50.6%) followed by erythema multiforme (6.3%), symmetrical drug related intertriginous and flexural exanthema (1.8%), vasculitis (1.8%), and urticaria (0.9%). The severe cases comprised drug reaction with eosinophilia and systemic symptoms (DRESS; 18.2%), Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN; 10.0%), acute generalized exanthematous pustulosis (5.4%), and DRESS and TEN (0.4%).

The cutaneous reactions were attributed to antibiotics (36.5%), anticonvulsants (10%), others (5.9%), pyrazolone derivatives (1.8%), chemotherapy drugs (1.8%), non-steroidal anti-inflammatory drugs (1.3%), or the reaction could not be related with a culprit medication (42.3%).

The specific antibiotics most frequently associated with reactions were vancomycin (n=71), meropenem (n=70), ceftriaxone(n=36), and polymyxin B (n=29).

The dermatology team recommended for patients to withdraw from treatment with the suspected drug when possible and 47% were given intravenous immunoglobulin treatment.

At follow-up, 74.4% of patients had improved or resolved symptoms, 9 patients were transferred to the dermatology ward, and 14 died. All patients transferred to dermatology were discharged after clinical improvement. The deaths were due to severe cutaneous drug reaction (n=10) or due to septic shock related with SJS/TEN or anaphylaxis complication from immunoglobulin treatment.

The major limitation of this study was the potential for missing or incomplete information in the medical records.

These data indicated that more than 10% of dermatology consultations were due to drug-related cutaneous reactions. Reactions were most frequently attributed to antibiotics, a third of reactions were severe, and they resulted in death among 14 patients. The study authors recommended that dermatologists should be contacted for consultation as soon as possible to assist in the diagnosis and management of patients suspected of having a cutaneous adverse drug reaction.

Reference

Martins JC, Seque CA, Pooro AM. Clinical aspects and therapeutic approach of drug-induced adverse skin reactions in a quaternary hospital: a retrospective study with 219 cases.An Bras Dermatol. 2022;97(3):284-290. doi:10.1016/j.abd.2021.06.008